Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 083, 22 pages      arXiv:1801.01313

Thinplate Splines on the Sphere

Rick K. Beatson a and Wolfgang zu Castell bc
a) School of Mathematics and Statistics, University of Canterbury, Private Bag 4800, Christchurch, New Zealand
b) Scientific Computing Research Unit, Helmholtz Zentrum München, Ingolstädter Landstraße 1, 85764 Neuherberg, Germany
c) Department of Mathematics, Technische Universität München, Germany

Received January 08, 2018, in final form July 30, 2018; Published online August 12, 2018

In this paper we give explicit closed forms for the semi-reproducing kernels associated with thinplate spline interpolation on the sphere. Polyharmonic or thinplate splines for ${\mathbb R}^d$ were introduced by Duchon and have become a widely used tool in myriad applications. The analogues for ${\mathbb S}^{d-1}$ are the thin plate splines for the sphere. The topic was first discussed by Wahba in the early 1980's, for the ${\mathbb S}^2$ case. Wahba presented the associated semi-reproducing kernels as infinite series. These semi-reproducing kernels play a central role in expressions for the solution of the associated spline interpolation and smoothing problems. The main aims of the current paper are to give a recurrence for the semi-reproducing kernels, and also to use the recurrence to obtain explicit closed form expressions for many of these kernels. The closed form expressions will in many cases be significantly faster to evaluate than the series expansions. This will enhance the practicality of using these thinplate splines for the sphere in computations.

Key words: positive definite functions; zonal functions; thinplate splines; ultraspherical expansions; Gegenbauer polynomials.

pdf (465 kb)   tex (25 kb)


  1. Abramowitz M., Stegun I.A. (Editors), Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Dover Publications, Inc., New York, 1966.
  2. Atteia M., Hilbertian kernels and spline functions, Studies in Computational Mathematics, Vol. 4, North-Holland Publishing Co., Amsterdam, 1992.
  3. Berlinet A., Thomas-Agnan C., Reproducing kernel Hilbert spaces in probability and statistics, Kluwer Academic Publishers, Boston, MA, 2004.
  4. Bezhaev A.Yu., Vasilenko V.A., Variational theory of splines, Springer, Boston, MA, 2001.
  5. Bognár J., Indefinite inner product spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 78, Springer-Verlag, New York - Heidelberg, 1974.
  6. Chen D., Menegatto V.A., Sun X., A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 131 (2003), 2733-2740.
  7. Cheney W., Light W., A course in approximation theory, Graduate Studies in Mathematics, Vol. 101, Amer. Math. Soc., Providence, RI, 2009.
  8. Dai F., Xu Y., Approximation theory and harmonic analysis on spheres and balls, Springer Monographs in Mathematics, Springer, New York, 2013.
  9. Davis P.J., Interpolation and approximation, Dover Publications, Inc., New York, 1975.
  10. Duchon J., Interpolation des fonctions de deux variables suivant le principe de la flexion des plaques minces, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. 10 (1976), 5-12.
  11. Duchon J., Splines minimizing rotation-invariant semi-norms in Sobolev spaces, in Constructive Theory of Functions of Several Variables (Proc. Conf., Math. Res. Inst., Oberwolfach, 1976), Lecture Notes in Math., Vol. 571, Editors W. Schempp, K. Zeller, Springer, Berlin, 1977, 85-100.
  12. Freeden W., Gervens T., Schreiner M., Constructive approximation on the sphere: with applications to geomathematics, Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 1998.
  13. Gneiting T., Strictly and non-strictly positive definite functions on spheres, Bernoulli 19 (2013), 1327-1349, arXiv:1111.7077.
  14. Laurent P.-J., Inf-convolution splines, Constr. Approx. 7 (1991), 469-484.
  15. Levesley J., Light W., Ragozin D., Sun X., A simple approach to the variational theory for interpolation on spheres, in New Developments in Approximation Theory (Dortmund, 1998), Internat. Ser. Numer. Math., Vol. 132, Birkhäuser, Basel, 1999, 117-143.
  16. Martinez-Morales J.L., Generalized Legendre series and the fundamental solution of the Laplacian on the $n$-sphere, Anal. Math. 31 (2005), 131-150.
  17. Meinguet J., Multivariate interpolation at arbitrary points made simple, Z. Angew. Math. Phys. 30 (1979), 292-304.
  18. Menegatto V.A., Oliveira C.P., Peron A.P., Strictly positive definite kernels on subsets of the complex plane, Comput. Math. Appl. 51 (2006), 1233-1250.
  19. NIST digital library of mathematical functions, Release 1.0.10 of 2015-08-07, available at
  20. Mosamam A.M., Kent J.T., Semi-reproducing kernel Hilbert spaces, splines and increment kriging, J. Nonparametr. Stat. 22 (2010), 711-722.
  21. Strauss H., Extremal properties of conditionally positive definite functions, in Approximation Theory, X (St. Louis, MO, 2001), Innov. Appl. Math., Vanderbilt University Press, Nashville, TN, 2002, 441-452.
  22. Wahba G., Spline interpolation and smoothing on the sphere, SIAM J. Sci. Statist. Comput. 2 (1981), 5-16.
  23. Wahba G., Erratum: ''Spline interpolation and smoothing on the sphere'', SIAM J. Sci. Statist. Comput. 3 (1982), 385-386.
  24. Wahba G., Spline models for observational data, CBMS-NSF Regional Conference Series in Applied Mathematics, Vol. 59, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1990.

Previous article  Next article   Contents of Volume 14 (2018)